Kentucky, 2020

Flood and High Wind in Kentucky, April 12 to 13, 2020

April 12 to 13, 2020 · NWS JKL · 19 events in 19 counties and zones

A strong storm system and associated cold front approached eastern Kentucky on Easter Sunday, with rainfall beginning during the afternoon. As the low pressure system intensified and moved into the Ohio Valley during the evening of the 12th, wind speeds began to drastically increase across eastern Kentucky.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$622,000
Crop damage
$343,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong storm system and associated cold front approached eastern Kentucky on Easter Sunday, with rainfall beginning during the afternoon. As the low pressure system intensified and moved into the Ohio Valley during the evening of the 12th, wind speeds began to drastically increase across eastern Kentucky. The Kentucky Mesonet station in Dorton, (positioned at 2774 feet elevation) recorded a 79 mph wind gust.

Several other gusts of 40+ mph occurred, leading to numerous instances of damage across eastern Kentucky. This includes downed trees, power lines, and structural damage, causing several roadways to be blocked for a period of time into the morning of the 13th. As many as 70,000 to 75,000 power outages were reported across eastern Kentucky. As a result of these winds, Kentucky Power reported 318 poles had to be replaced while a total of 33 miles of electric wire were downed. A few notable areas of damage include:

- Pikeville where widespread tree and structural damage occurred, including to a marina on Fishtrap Lake and to the roof of a grocery store. An amateur radio and radio station tower were also blown over.|- Roof damage in Hi Hat in Floyd County.|- A tree blown onto a car in Cumberland in Harlan County.|- Trees blown onto homes in Barbourville.|- Uprooted/snapped trees, power poles shifted several inches, and roof damage near Smilax in Leslie County.|- A barn destroyed in Stinnett in Leslie County.|- Roofs blown off of homes/apartments from Hollyhill to Whitley City, multiple trees downed on homes and across roadways, and hardwood trees snapped in McCreary County.|- A tree falling into a house in Corbin and one on top of a car in Williamsburg.|- A garage having its roof blown off and door blown out in Hazard.|- A tree falling onto a home in Pippa Passes in Knott County.|- A tree falling onto and destroying a home in Blackey in Letcher County.

...HIGHEST WIND REPORTS FROM SUNDAY EVENING TO EARLY MONDAY MORNING...| |3 E Dorton: 79 MPH @ 1010 PM 04/12 |1 WNW Yellow Mountain: 55 MPH @ 1045 PM 04/12 |3 WNW Pleasant: 53 MPH @ 1209 AM 04/13 |London-Corbin Apt: 49 MPH @ 953 PM 04/12 |1 WNW Big Black Mountain: 46 MPH @ 805 PM 04/12 |Shelbiana: 46 MPH @ 930 PM 04/12 |Pike County Apt: 45 MPH @ 1115 PM 04/12 |Owingsville 4 S: 45 MPH @ 115 AM 04/13 |NWS Jackson: 44 MPH @ 215 AM 04/13 |Peabody: 43 MPH @ 1101 PM 04/12 |2 N Marshes Siding: 42 MPH @ 950 PM 04/12 |Crown: 41 MPH @ 915 PM 04/12 |Williamsburg: 40 MPH @ 937 PM 04/12 |Jackson Apt RAWS: 40 MPH @ 1115 PM 04/12|NWS Jackson: 40 MPH @ 1120 PM 04/12

Widespread rainfall of 1-2 inches fell, with 3-4 inches over portions of southeast Kentucky and the upper Cumberland Valley. A swift water rescue took place in Bell County as a motorist became stranded in flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 12, 4:52 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 12, 4:52 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
552 PM EDT Sun Apr 12 2020

.SHORT TERM...(This evening through Monday night)
Issued at 552 PM EDT SUN APR 12 2020

Strong, large, surface low pressure located in the vicinity of
Tulsa and Fort Smith this afternoon will move through the lower
Ohio Valleys and the Great Lakes tonight and Monday, sending a
cold front through the JKL forecast area late tonight and early
Monday. The system is supported by an anomalously strong upper
trough which will cover the entire CONUS during the period. The
system is causing a severe thunderstorm outbreak over the Deep
South. There has been some elevated convection north into Kentucky
already. While more convection may occur, the question is whether
it can become near surface based. If it can, there is potential
for high winds in storms late tonight. Outside of storms, there
is still potential for strong environmental winds to mix down,
mainly with passage of the cold front. The threat does not look as
high as it did as of 24 hours ago. However, we still may see
advisory level gusts, and a wind advisory remains in effect for
late tonight into Monday. Some hefty rainfall totals may also
occur. So far, the rain has been prolonged and fairly steady.
Should rainfall become more intense in stronger convection,
flooding concerns can't be ruled out. The overall threat at this
time appears highest over the Cumberland Basin.

Scattered showers will linger into Monday morning, but will
mostly depart by afternoon. High pressure will build in and bring
fair weather from late Monday through Monday night. The air mass
will be cool, and a bit of frost will by possible by Tuesday
morning. However, clouds and mixing due to steep low level lapse
rates could hinder frost formation.

.LONG TERM...(Monday night through Saturday)
Issued at 520 AM EDT SUN APR 12 2020

Model displaying similar solutions through dy4-5 before diverging
more significantly. Aloft, mean trough establishes itself over the
eastern CONUS for most if not all of the extended. Forecast
challenge will be timing and strength of short wave impulses
rounding the base of the trough. Speaking in general terms, the
pattern looks abnormally cool with an intermittent threat of rain.

Sensible weather features generally below normal temperature, with
daily highs some 5-10 degrees below normal. A day or two will see
afternoon highs in the 60s, but still a few degrees below more
normal upper 60s. Overnight lows will be in the 30s, with a
potential of some patchy frost on 2-3 of those mornings.
Temperatures moderate somewhat at the very end of the period. There
is enough agreement to warrant a solid to likely chance of rain
Tuesday night as one short wave disturbance rotates through the Ohio
Valley. Thereafter confidence is lower in timing but there does
appear top be at least a chance of rain sometime during the last 72
hours of the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 252 PM EDT SUN APR 12 2020

Rain was falling over most locations from KJKL southward at the
start of the period. Conditions were largely VFR, but there was
a bit of MVFR and IFR in the rain, mainly due to vsby. Rain is
expected to eventually affect most of the region this afternoon or
early evening, but largely taper off late in the evening. Sub-VFR
conditions could result result from the rain, but would probably
be most prevalent in western portions of the area, with downslope
low level flow over southeastern and extreme eastern KY making it
more difficult for poorer conditions to persist. Although some
rain may still occur at times late this evening, once it tapers
off there will probably be a general lull until late in the night.
Showers and possible thunderstorms will move through the region in
association with a cold front overnight. Some of them may contain
strong wind gusts. Even outside of thunderstorms, winds are
expected to increase on Monday morning, with gusts of 30 to 40 kts
being common. Just off the surface, wind shear will be a
possibility during the night as very strong southerly flow
develops ahead of the cold front.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from midnight tonight to 2 PM EDT Monday for
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...HAL
LONG TERM...JP
AVIATION...HAL
Hazardous weather outlook, Apr 12, 4:16 PM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
516 PM EDT Sun Apr 12 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
516 PM EDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT
MONDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms. Should they occur,
they may produce damaging winds, and a weak tornado cannot be
ruled out. Even outside of thunderstorms, wind gusts of 40 to
50 mph are possible late tonight. There is also a possibility of
heavy rainfall tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind gusts of 40 to 50 mph are expected on Monday, mainly in the
morning. Frost will be possible in some locations during the late
night and early morning hours Monday night through Thursday
morning. The greatest potential for frost will be Wednesday night
into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance may be needed tonight.

HAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 strong wind, 1 high wind, 1 flood. Local standard time, as filed.

Strong Wind, Harlan

When
April 12, 7:05 PM EST to 8:30 PM EST
Where
Harlan forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$20,000
Crop damage
$5,000
Reported by
Mesonet
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Strong Wind, McCreary

When
April 12, 8:00 PM EST to 9:27 PM EST
Where
McCreary forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$65,000
Crop damage
$55,000
Reported by
Trained Spotter
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Strong Wind, Letcher

When
April 12, 8:10 PM EST to 8:15 PM EST
Where
Letcher forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$55,000
Crop damage
$8,000
Reported by
COOP Observer
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Strong Wind, Knox

When
April 12, 8:30 PM EST to 9:00 PM EST
Where
Knox forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$60,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

Strong Wind, Whitley

When
April 12, 8:37 PM EST to 10:43 PM EST
Where
Whitley forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$25,000
Crop damage
$10,000
Reported by
Mesonet
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
April 12, 8:45 PM EST to 9:15 PM EST
Where
Jackson forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Strong Wind, Laurel

When
April 12, 8:53 PM EST to 9:27 PM EST
Where
Laurel forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Strong Wind, Leslie

When
April 12, 8:55 PM EST to 9:05 PM EST
Where
Leslie forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$55,000
Crop damage
$30,000
Reported by
Trained Spotter
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

High Wind, Pike

When
April 12, 9:00 PM EST to April 13, 1:45 AM EST
Where
Pike forecast zone
Measured
69 kt (79 mph) measured gust
Property damage
$150,000
Crop damage
$55,000
Reported by
Mesonet
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Strong Wind, Knott

When
April 12, 9:35 PM EST to 9:45 PM EST
Where
Knott forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$15,000
Crop damage
$15,000
Reported by
Mesonet
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

Strong Wind, Floyd

When
April 12, 9:40 PM EST to 10:10 PM EST
Where
Floyd forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$55,000
Crop damage
$40,000
Reported by
Emergency Manager
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
April 12, 9:48 PM EST to 10:51 PM EST
Where
Perry forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$55,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Strong Wind, Magoffin

When
April 12, 10:00 PM EST to 11:00 PM EST
Where
Magoffin forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$3,000
Crop damage
$5,000
Reported by
Department of Highways
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Strong Wind, Clay

When
April 12, 10:01 PM EST
Where
Clay forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$25,000
Crop damage
$10,000
Reported by
RAWS
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Strong Wind, Breathitt

When
April 12, 10:15 PM EST to April 13, 1:15 AM EST
Where
Breathitt forecast zone
Measured
38 kt (44 mph) measured gust
Crop damage
$5,000
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Strong Wind, Martin

When
April 12, 10:35 PM EST to 11:09 PM EST
Where
Martin forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$2,000
Crop damage
$2,000
Reported by
RAWS
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

Strong Wind, Menifee

When
April 12, 11:30 PM EST to April 13, 12:30 AM EST
Where
Menifee forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Crop damage
$10,000
Reported by
Department of Highways
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
April 12, 11:39 PM EST
Where
Johnson forecast zone
Measured
34 kt (39 mph) estimated gust
Property damage
$5,000
Crop damage
$3,000
Reported by
Public
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Flood, Bell

When
April 13, 4:30 AM EST to 6:00 AM EST
Where
Bell County, 0.93 mi W of Binghamton
Cause
Heavy Rain
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
36.629, -83.717

Rescue squad officials had to perform a water rescue on Old Pineville Pike north of Middlesboro as a motorist became stranded in flood waters.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876134, 876185, 876177, 876144, 876195, 876170, 876146, 876174, 876117, 876140, 876130, 876192, 876198, 876125, 876118, 876181, 876189, 876137, 876122.